MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA EXCHANGE SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA EXCHANGE SET
Catalog Number 4122201
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Low Blood Pressure/ Hypotension (1914)
Date of Event 10/06/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that the patient's blood pressure dropped and they had low calcium during an exchange procedure.The patient was given 40ml of calcium pure slowly put and levophed 8 mg+125 dw patient status per customer is "stable" the collection set is not available for return because it was discarded by the customer.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that a patient with liver failure +aih underwent therapeutic plasma exchange (tpe) procedure and experienced a blood pressure (bp) drop (hypotension) and hypocalcemia (iron calcium too low: 0.71 mmol/l).The device was not being operated in caution status.The patient received calcium 40 ml pure slowly put and levophed 8 mg+125 dw.The patient¿s iron calcium level was ca+ 1.13 mmol/l prior to the procedure.Patient status per customer is "stable" the collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, b.6, h.6 and h.11.Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.Review of the dlog and aim images associated with this complaint confirmed occurrences of the ¿cells were detected in plasma line from centrifuge¿ alarm.Possible causes for this alarm include, but are not limited to:¿ incorrect patient hematocrit entry, falsely low¿ air bubble in the rbc detector¿ hemolysis¿ clotting in the inlet line trap¿ inlet line obstruction¿ inlet flow rate too highthis alarm occurs when the control system detects that the reflectance ratio of the red and green leds on the rbc detector exceeds 1.5, indicating spillover.Aim images during this procedure showed the rbc interface above the limit in the channel.This condition resolved after the operator adjusted the ac infusion rate, which also decreased the inlet flow.Another alarm raised was the ¿first accumulated volume high¿, at 182 minutes into the procedure.This alarm occurs when the system detects a discrepancy between the fluid volume in the reservoir and the fluid volume contributed by the pumps.Possible causes for this alarm include, but are not limited to:¿ remove line or replace line obstruction¿ plasma line obstruction¿ normal variation in pump stroke volumethis was the first alarm in a series of fluid balance alarms generated by the safety system over time to indicate that fluid was not entering the reservoir as expected.If the system detects that the patient¿s fluid balance may be 15% lower than expected, the system will not allow the run to proceed.Signals from the reservoir level sensors confirmed that less fluid was being returned to the reservoir than the system expected over the course of the procedure.No more fluid balance alarms were generated, and the procedure initiated a successful rinsebcak at 314 minutes after started.Investigation is in process, a follow-up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in d.4, h.6 and h.11 and corrected information in e.3.Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.The run data file (rdf) was analyzed for this event.Review of the dlog and aim images associated with this complaint confirmed occurrences of the ¿cells were detected in plasma line from centrifuge¿ alarm.Possible causes for this alarm include, but are not limited to: incorrect patient hematocrit entry, falsely low, air bubble in the rbc detector hemolysis, clotting in the inlet line trap, inlet line obstruction, inlet flow rate too high this alarm occurs when the control system detects that the reflectance ratio of the red and green leds on the rbc detector exceeds 1.5, indicating spillover.Aim images during this procedure showed the rbc interface above the limit in the channel.This condition resolved after the operator adjusted the ac infusion rate, which also decreased the inlet flow.Another alarm raised was the ¿first accumulated volume high¿, at 182 minutes into the procedure.This alarm occurs when the system detects a discrepancy between the fluid volume in the reservoir and the fluid volume contributed by the pumps.Possible causes for this alarm include but are not limited to: remove line or replace line obstruction, plasma line obstruction, normal variation in pump stroke volume this was the first alarm in a series of fluid balance alarms generated by the safety system over time to indicate that fluid was not entering the reservoir as expected.If the system detects that the patient¿s fluid balance may be 15% lower than expected, the system will not allow the run to proceed.Signals from the reservoir level sensors confirmed that less fluid was being returned to the reservoir than the system expected over the course of the procedure.No more fluid balance alarms were generated, and the procedure initiated a successful rinse back at 314 minutes after started.According to therapeutic apheresis: a physician's handbook, adverse events occur during therapeutic procedures with a frequency of 4.8%.Some of the most common reactions include fever, urticaria, hypocalcemic symptoms, pruritus, dyspnea, tachycardia, and mild hypotension.Vasovagal incidents occur around 0.5% of procedures.The reactions generally manifest as pallor and diaphoresis.In a full blown attack, the reaction progresses from pallor and sweating to pulse slowing and blood pressure decreasing.According to therapeutic apheresis: a physician's handbook, adverse events occur during therapeutic procedures with a frequency of 4.8%.Some of the most common reactions include fever, urticaria, hypocalcemic symptoms, pruritus, dyspnea, tachycardia, and mild hypotension transient hypocalcemia associated with apheresis is usually well tolerated.Symptoms often show as paresthesia (tingling) but patients may also experience unusual taste, nausea, lightheadedness, shivering, and tremors.Severe hypocalcemia may also cause muscle contractions and can progress to tetany and seizures if hypocalcemia escalates and is not corrected.Root cause: review of the dlog and aim images associated with this complaint confirmed occurrences of the ¿cells were detected in plasma line from centrifuge¿ alarm.Possible causes for this alarm include, but are not limited to: incorrect patient hematocrit entry, falsely low, air bubble in the rbc detector hemolysis clotting in the inlet line trap, inlet line obstruction, inlet flow rate too high this alarm occurs when the control system detects that the reflectance ratio of the red and green leds on the rbc detector exceeds 1.5, indicating spillover.Aim images during this procedure showed the rbc interface above the limit in the channel.This condition resolved after the operator adjusted the ac infusion rate, which also decreased the inlet flow.Another alarm raised was the ¿first accumulated volume high¿, at 182 minutes into the procedure.This alarm occurs when the system detects a discrepancy between the fluid volume in the reservoir and the fluid volume contributed by the pumps.Possible causes for this alarm include but are not limited to: remove line or replace line obstruction, plasma line obstruction, normal variation in pump stroke volume this was the first alarm in a series of fluid balance alarms generated by the safety system over time to indicate that fluid was not entering the reservoir as expected.If the system detects that the patient¿s fluid balance may be 15% lower than expected, the system will not allow the run to proceed.Signals from the reservoir level sensors confirmed that less fluid was being returned to the reservoir than the system expected over the course of the procedure.No more fluid balance alarms were generated, and the procedure initiated a successful rinse bcak at 314 minutes after started.The reported hypotension is a common side effects of therapeutic apheresis procedures and is usually caused by the patient's disease state, the rate of ac infusion, fluid shift, blood loss, length of the procedure, patient's sensitivity to the procedure and/or hemodynamic stress of the procedure.Review of the run files confirmed that less fluid was entering the reservoir than expected, and therefore less fluid was being returned to the patient.It is likely that this discrepancy exacerbated the fluid shift, potentially resulting in hypotension, however the root cause of the fluid balance alarm could not be definitively determined.A root cause assessment was performed for the drop in ionized calcium.A decreased ionized calcium in circulation is a result of exogenous citrate administered during the apheresis procedure and are influenced by patient physiology, the patient's disease state, the rate of ac infusion, the citrate contents in the replacement fluid, and/or the length of the procedure.These symptoms may be treated with oral or intravenous calcium supplements or by adjusting the ac infusion rate.These reactions occur due to decreased ionized calcium in circulation as a result of exogenous citrate administered during the apheresis procedure and are influenced by patient physiology, the patient's disease state, the rate of ac infusion, the citrate contents in the replacement fluid, and/or the length of the procedure.These symptoms may be treated with oral or intravenous calcium supplements or by adjusting the ac infusion rate.
 
Event or Problem Description

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA EXCHANGE SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key23695047
Report Number1722028-2025-00262
Device Sequence Number10375341
Product Code LKN
UDI-Device Identifier05020583122208
UDI-Public05020583122208
Combination Product (Y/N)N
Initial Reporter CountryTH
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number4122201
Device Lot Number2506163241
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2025
Supplement Date Received by Manufacturer12/31/2025
02/10/2026
03/20/2026
Initial Report FDA Received Date12/02/2025
Supplement Report FDA Received Date01/16/2026
03/05/2026
03/26/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/16/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age65 YR
Patient SexMale
Patient Weight62 KG